SALISBURY — After responding to two drug overdoses yesterday morning, local police are warning all heroin users to stop, saying the next fix they take could be fatal.
Salisbury police Chief Thomas Fowler said EMTs and police responded to two different calls before 11 a.m. involving heroin overdoses and are now tracking the source of the highly addictive and dangerous drug.
“We believe it is coming out of Lawrence,” Fowler said.
The first victim, a 19-year-old woman, was reported just before 8 a.m. near Beach Road. The second victim, a 23-year-old man, was reported less than an hour later along Salisbury Beach. Both victims were expected to recover.
“Thankfully, they were non-lethal overdoses thanks to Narcan,” Fowler said, referring to the anti-heroin drug used by EMTs.
The Salisbury overdoses follow overdoses last week in Salem, N.H., involving three people, including a Haverhill woman. They overdosed on possibly tainted narcotics within 24 hours of each other, police said.
The Haverhill woman was fighting for her life in a Boston hospital after she and a male companion were found unconscious and not breathing in a car. The unidentified woman, 20, was in a coma. Her companion, a 21-year-old man from Salem, was hospitalized in stable condition.
The third victim in Salem was a man found unconscious. Police believe he, too, may have ingested tainted narcotics. He was an acquaintance of the two people who overdosed Monday, police said. They said the drugs could be heroin, cocaine, a combination or other substances being sold as heroin.
Fowler said it was too early to tell whether the Salisbury victims were using the same heroin as there was no branding information on the heroin seized. Drug producers often stamp a namebrand on their packages of heroin to distinguish their particular batch. Brands with names such as “Obamacare” and “Ace of Spades” have been seized by police in the Northeast section of the nation in recent months. Each brand has a particular mix of heroin and additives. It’s the additives that can often make for “bad heroin.”